Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 44, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 27, 2014, 10:42 PM PDT for Elko County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 10:42 PM PDT (05:42 UTC)
- Expired
- Sep 28, 2014, 2:15 AM PDT
- In force
- 4 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 89 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
101 WGUS55 KLKN 280542 FFWLKN NVC007-280845- /O.NEW.KLKN.FF.W.0044.140928T0542Z-140928T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 1042 PM PDT SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF TUSCARORA... * UNTIL 145 AM PDT * AT 1042 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE...TUSCARORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4140 11636 4154 11589 4121 11572 4111 11615 $$ PJS
3 follow-up statements
786 WGUS75 KLKN 280804 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 104 AM PDT SUN SEP 28 2014 NVC007-280845- /O.CON.KLKN.FF.W.0044.000000T0000Z-140928T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 104 AM PDT SUN SEP 28 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM PDT FOR CENTRAL ELKO COUNTY... AT 100 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUSCARORA PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 0.25 TO 0.50 OF AN INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4140 11636 4154 11589 4121 11572 4111 11615 $$ PJS
505 WGUS55 KLKN 280831 FFWLKN NVC007-280915- /O.EXT.KLKN.FF.W.0044.000000T0000Z-140928T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 131 AM PDT SUN SEP 28 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF TUSCARORA... * UNTIL 215 AM PDT * AT 130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE...TUSCARORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4140 11636 4154 11589 4121 11572 4111 11615 $$ PJS
638 WGUS75 KLKN 280915 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 215 AM PDT SUN SEP 28 2014 NVC007-280922- /O.EXP.KLKN.FF.W.0044.000000T0000Z-140928T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 215 AM PDT SUN SEP 28 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM PDT FOR CENTRAL ELKO COUNTY... SHOWERS ARE TAPERING OFF. THEREFORE...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. && LAT...LON 4140 11636 4154 11589 4121 11572 4111 11615 $$ PJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:14 PM PDT, 7 hours 28 minutes earlier.
Area forecast discussion, Sep 27, 3:14 PM PDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 314 PM PDT SAT SEP 27 2014 .SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER WILL RETURN FOR THE BALANCE OF NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL FINALLY START IMPROVING. TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR SIMILAR REASONS. RCM .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY. TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES NEAR NORMAL DURING THE REST OF THE PERIOD. && .AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT TIMES. && .FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY LATER NEXT WEEK. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 93/87/87/93
In the hours before
Special weather statement, Sep 27, 5:11 PM PDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 511 PM PDT SAT SEP 27 2014 NVZ039-280100- SOUTH CENTRAL ELKO COUNTY NV- 511 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 600 PM PDT... AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CURRIE...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... U.S. ROUTE 93 IN RURAL SOUTHERN ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4042 11511 4055 11487 4032 11468 4022 11487 TIME...MOT...LOC 0011Z 144DEG 8KT 4034 11485 RCM
Special weather statement, Sep 27, 5:12 PM PDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 512 PM PDT SAT SEP 27 2014 NVZ030-280100- HUMBOLDT COUNTY NV- 512 PM PDT SAT SEP 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 600 PM PDT... AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF GOLCONDA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN HUMBOLDT COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4124 11759 4136 11734 4110 11715 4100 11735 TIME...MOT...LOC 0012Z 153DEG 9KT 4113 11734 RCM
Local storm report, Sep 27, 6:01 PM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
601 PM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV CO-OP OBSERVER
SEVERE FLOODING ALONG STATE ROUTE 226 IN TAYLOR CANYON.
BOULDERS ON ROAD AND POSSIBLY PARTIAL ROAD WASHOUT.
&&
RCMLocal storm report, Sep 27, 8:39 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
839 PM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV COUNTY OFFICIAL
SEVERE FLOODING ALONG STATE ROUTE 226 IN TAYLOR CANYON.
BOULDERS ON ROAD AND POSSIBLY PARTIAL ROAD WASHOUT.
SAFETY PERSONNEL ALSO REPORT FIVE CABINS, SIX CAMP
TRAILERS, A SINGLEWIDE, AND A NUMBER OF CARS WERE DAMAGED
AS WELL.
&&
86Local storm report, Sep 27, 9:06 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
906 PM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED THAT ONE FOOT OF WATER
WAS FLOWING OVER HIS BRIDGE. THIS REPORTS WAS FROM TAYLOR
CANYON ALONG STATE ROUTE 226. EDIT-THIS QUALIFIES AS
MINOR FLOODING.
0450 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV COUNTY OFFICIAL
EDIT FROM PREVIOUS REPORT LISTED AT 515 PM TIME CORRECTED
TO 450 PM-TIME OF WORST FLOODING. SEVERE FLOODING ALONG
STATE ROUTE 226 IN TAYLOR CANYON. BOULDERS 2-3 FEET IN
DIAMETER ON ROAD WITH WATER UP TO 5 FEET DEEP OVER THE
ROAD. SMALL HAIL DRIFTS SEVERAL FEET DEEP ALONG SIDES OF
ROADWAY. SAFETY PERSONNEL ALSO REPORT FIVE CABINS, SIX
CAMP TRAILERS, A SINGLEWIDE PARTIALLY SUBMERGED. MULTIPLE
CARS SUBMERGED AND SEVERAL MOVED BY WATER. ONE SMALL
HOUSE AND AT LEAST ONE CABIN DISLODGED FROM FOUNDATIO
&&
RCMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| Sep 27, 5:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Sep 27, 5:17 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 27, 5:21 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 27, 5:43 PM PDT | Areal Flood Advisory | LKN | Humboldt | 6 hr |
| Sep 27, 6:52 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Sep 28, 3:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Sep 28, 3:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Sep 28, 4:25 PM PDT | Special Weather Statement | LKN | 35 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.